Alert archive / South Dakota / River Flood Warnings in 2023

River Flood Warning 8, NWS Sioux Falls, SD

April 8, 2023Brookings County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Apr 8, 2023, 11:23 PM CDT for Brookings County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Apr 8, 2023, 11:23 PM CDT (04:23 UTC)
Expired
Apr 29, 2023, 11:23 PM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sixmile Creek above Brookings (SMCS2).

Action stage
1632 ft
Minor stage
1634 ft
Moderate stage
1635 ft
Major stage
1636 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 8, 10:51 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 8, 10:51 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1051 PM CDT Sat Apr 8 2023

.SHORT TERM...(This Evening through Sunday Night)
Issued at 255 PM CDT Sat Apr 8 2023

Key Messages:

1. A Red Flag Warning is in effect until 8:00 pm this evening for
parts of southeastern South Dakota, far northeastern Nebraska and
all of northwest Iowa, and portions of southwest Minnesota.

2. Light showers arrive for Easter Sunday, mainly along and east of
I-29. Light accumulations are expected.

3. Sunny and warm for most of the week! However, due to
gusty winds and low relative humidity, fire weather is a concern.

4. Friday brings our next chance for widespread precipitation,
though model agreement is low.

---------------------------------------------------------------------

Red Flag conditions dominate the area this afternoon as temperatures
have warmed to the 50s in snow covered areas and 60s and 70s in snow
free areas, relative humidity (RH) has fallen to teens and 20s, and
southwesterly winds are gusting to 30-35 mph. Red Flag conditions
have spread a bit further north early this afternoon due to the
previously mentioned warm front drifting further north, up towards
the highway-14 corridor. As such, have expanded the Red Flag Warning
a row of counties further north, now including parts of the I-90
corridor in South Dakota and southwest Minnesota. This is mainly
from Alexandria, South Dakota to Jackson, Minnesota. These
conditions will continue for the rest of the afternoon hours before
nocturnal stabilization shuts off mixing and ends the fire danger
today. Despite a building inversion tonight, the low level jet (LLJ)
will strengthen overhead which will be able to mix some gusts up to
around 20-25 mph down to the surface. Locations along the Buffalo
Ridge in southwest Minnesota will see slightly stronger gusts up to
about 35 mph. This strengthening LLJ is in response to an
approaching mid-upper level wave. The wave will supply weak quasi-
geostrophic (QG) ascent while also cooling mid and upper level
thermal profiles to saturation. Remaining dry air at the surface
from the daylight hours will make it a bit harder for rain to reach
the surface. With little to no instability in place, expect mainly
plain rain with a possible rumble of thunder. Low temperatures
overnight will be on the warm side thanks to the LLJ, falling to the
30s to upper 40s.

A mostly cloudy and slightly cooler Easter Sunday is in store as the
previously mentioned wave moves through. The chance for light
showers continues through the day, mainly along and east of I-29
where better forcing for ascent resides. Will again be fighting dry
air in the low levels so this by no means will be a washout or brief
heavy rain. Expect light rain showers to move through predominately
during the afternoon hours. However, those with outdoor plans may
want to keep a rain coat and umbrella handy. Highs will warm to the
50s where lingering snow cover resides and 60s elsewhere. Thanks to
the rain chances and associated cloud cover, relative humidity will
be higher, above critical thresholds. Winds will also fall below
critical thresholds as mid level winds weaken as the wave continues
its track eastward. Any shower activity will come to an end as the
wave finally pushes east of the forecast area. Rainfall totals will
be light with amounts up to around a few hundredths to a tenth of an
inch expected. Skies will clear for the overnight hours, allowing
low temperatures to fall to the 30s and 40s.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Apr 8 2023

Sun enthusiasts rejoice!! An upper ridge builds in for Monday and
persists through Thursday. Mostly sunny skies with a few passing
clouds and warm temperatures for these few days. The warmer
temperatures are supported by geopotential heights at their maximum
for climatology as indicated by the NAEFS table through Wednesday.
Geopotential heights remain at the 99th percentile for climatology
through Thursday. In addition, temperatures at 850mb will range
between 10 and 14 C which translates to surface temperatures in the
60s and 70s F for Monday. Tuesday will be even warmer with 850 mb
temps 16 t0 22 C. Look for highs on Tuesday to be upper 70s and 80s
F along the Missouri River Valley from Chamberlain through Sioux
City. Slightly cooler for Wednesday with highs mainly in the 70s.
Highs for Thursday rebound back into the upper 70s and 80s again
focused along the Missouri River and expanding east toward the James
River. Winds will be out of the south with gusts 15-20 mph for
Monday. Gusts increase for Tuesday. If mixing potential is met,
BUFKIT soundings as well as GFS, NAM, and the Canadian indicate
gusts up to 30-40 mph are possible. Wednesday and Thursday winds
remain breezy but relax into the 20-25 mph range for gusts. The
persistently subsiding air dries out the entire column aloft. At the
surface, very dry conditions develop as a result with relative
humidity dipping into the 25-35% range. During this period, fire
weather will be a concern.

Meanwhile, off along the pacific coast a strong trough has been
digging and forming a closed off upper low. By Friday this system
brings our next chance for precipitation. There is very low model
agreement on how this system comes together, but all indicate
widespread precipitation is possible into Saturday. As agreement is
low, did not make adjustments to the NBM.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1050 PM CDT Sat Apr 8 2023

A boundary will be laying across the region into Sunday, with
KHON having light and variable winds overnight. These winds will
pick up slightly on Sunday morning, becoming westerly through the
day. With a low level jet to the south, KFSD and KSUX will have
LLWS through 13Z on Sunday. Winds will be gusty at KFSD and KSUX
during the night, though decreasing by late tonight into Sunday
morning. With the boundary pushing through KFSD, there will be
southerly winds to start the day, then transitioning to the
northwest by evening. Winds at KSUX will remain southerly through
the day. Latest model guidance has indicated a lesser chance of
showers on Sunday, most likely being mainly sprinkles with dry air
in the lower levels.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Meyers
LONG TERM...AJP
AVIATION...JM
Hazardous weather outlook, Apr 8, 9:09 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
909 PM CDT Sat Apr 8 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
909 PM CDT Sat Apr 8 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of gusty south winds, combined with seasonably warm
afternoon temperatures and low humidity levels, will bring a risk of
elevated fire danger to snow-free areas again toward the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:23 PM CDTRiver Flood WarningFSDMinnehaha21 days
Apr 9, 5:34 AM CDTRiver Flood WarningFSDMoody21 days
Apr 9, 5:34 AM CDTRiver Flood WarningFSDLincoln, Union21 days
Apr 9, 8:53 AM CDTRiver Flood WarningFSDMinnehaha8 days
Apr 9, 8:53 AM CDTRiver Flood WarningFSDMinnehaha4 days
Apr 9, 8:53 AM CDTRiver Flood WarningFSDBrookings, Moody14 days
Apr 9, 8:53 AM CDTRiver Flood WarningFSDUnion21 days
Apr 8, 11:23 PM CDTRiver Flood WarningFSDLyon5 days

Nearby

River Flood Warnings in South Dakota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.